Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A fixed point theorem for asymptotically nonexpansive mappings

Authors: K. Goebel and W. A. Kirk
Journal: Proc. Amer. Math. Soc. 35 (1972), 171-174
MSC: Primary 47H10
MathSciNet review: 0298500
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let K be a subset of a Banach space X. A mapping $ F:K \to K$ is said to be asymptotically nonexpansive if there exists a sequence $ \{ {k_i}\} $ of real numbers with $ {k_i} \to 1$ as $ i \to \infty $ such that $ \left\Vert {{F^i}x - {F^i}y} \right\Vert \leqq {k_i}\left\Vert {x - y} \right\Vert,x,y \in K$. It is proved that if K is a non-empty, closed, convex, and bounded subset of a uniformly convex Banach space, and if $ F:K \to K$ is asymptotically nonexpansive, then F has a fixed point. This result generalizes a fixed point theorem for nonexpansive mappings proved independently by F. E. Browder, D. Göhde, and W. A. Kirk.

References [Enhancements On Off] (What's this?)

  • [1] F. E. Browder, Nonexpansive nonlinear operators in a Banach space, Proc. Nat. Acad. Sci. U.S.A. 54 (1965), 1041-1044. MR 32 #4574. MR 0187120 (32:4574)
  • [2] J. A. Clarkson, Uniformly convex spaces, Trans. Amer. Math. Soc. 40 (1936), 396-414. MR 1501880
  • [3] K. Goebel, An elementary proof of the fixed-point theorem of Browder and Kirk, Michigan Math. J. 16 (1969), 381-383. MR 40 #4831. MR 0251604 (40:4831)
  • [4] D. Göhde, Zum prinzip der kontraktiven Abbildung, Math. Nachr. 30 (1965), 251-258. MR 32 #8129. MR 0190718 (32:8129)
  • [5] W. A. Kirk, A fixed point theorem for mappings which do not increase distances, Amer. Math. Monthly 72 (1965), 1004-1006. MR 32 #6436. MR 0189009 (32:6436)
  • [6] -, On nonlinear mappings of strongly semicontractive type, J. Math. Anal. Appl. 27 (1969), 409-412. MR 39 #6128. MR 0244814 (39:6128)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47H10

Retrieve articles in all journals with MSC: 47H10

Additional Information

Keywords: Fixed point theorem, nonexpansive mapping, asymptotically nonexpansive mapping, uniformly convex Banach space, lipschitzian mapping
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society